What do you do when your mom believes there are insects on her?

Follow
Share

Is this a stage of the Alzheimer's disease? Are hallucinations of bugs on the patient normal?

This question has been closed for answers. Ask a New Question.
35

Answers

Show:
1 2 3 4
I hear you on that Castle...this website has helped me ever since I started because like many others, I thought I was alone in this and since it is just myself and husband trying to deal with it and not really having anyone to talk to, it is hard. I appreciate everything and do not feel so alone. Is there a chatroom for this??
Helpful Answer (0)
Report

You're welcome, trueheartsme - easy to read out of context. The Raid comment came after many people had tried to contribute helpful answers, including going along with it with caring, as your examples showed. That comment just added a bit of humor in the middle of a complex set of issues and was actually funny, taken in context. This is a great website, and I find we all try to offer our experience, learning, wisdom - with kindness!
Helpful Answer (2)
Report

Thanks Castle...if I offended anyone, I apologize..I had just received and read some pretty harsh things to where it was almost offensive, like spraying raid all over someone. I know this situation is hard on all our emotions and stress levels and it is even more so to our love ones...sometimes I think if people could understand more the illnesses we are dealing with, it would be easier to help. I'm just airing out like everyone else. My mom flips her personality every other day and it is so hard sometimes to know just who she is going to be from day to day however I know it is just as stressful on her as it is for us.
Helpful Answer (0)
Report

Hi trueheartsme - good to read your examples, I like the dog one. I'm not sure what you are thinking others said, for most of us said go with it, be caring and also that it could be related to some meds. I don't think anyone said dismiss it or that it wasn't important, or challenging to find ways to respond that show care, not argue against it. It doesn't hurt to also look into the meds, even while you are also showing the sensitive care that you show, as that makes it all go more smoothly for everyone.
Helpful Answer (1)
Report

I am back and after some of the answers, I am not sure if you all are being truly serious or just downright ignorant. When a patient has a diagnosis of bipolar, dementia, altzheimers, parkinsons, it doesn't always have to do with medication making them see or feel bugs. Sometimes it is contributed to the medication but even when we know there are no bugs or whatever, it is REAL to them...As I mentioned before, I had a housekeeper sweep up my mom's "worms" and spray the room with lysol and that stopped it. However now she calls me every day wanting to know what she needs to cook supper and I tell her not to worry about it, we have it under control. Someone mentioned about a dog who had been dead for years...my mom thinks her dog is under her bed all the time and it gives her a sense of peace, even though her dog is at my house and once in a while we take him to see her. People, when someone has these hallucinations, go with it sometimes, it will amaze you how fast the problem is cured or, if there are sure signs of redness or bodily harm such as scratches and sores, then I would definetly contact a dr about a medication reaction. Personally, I had a reaction to a medication where I swore I saw mice all over the place and it is a real feeling and until I got off the med, I wouldn't get out of my bed...so be more sensative to these "hallucinations"...There are so many more I am experiencing with my mom but finding out it is better to go with sometimes and be creative to stop the things she imagines has really worked. I know it is hard on you all as it is with me but trust me, your life will be more peaceful and less stressful if you try to just go with it to help and/or if it doesn't help, contact dr....thank you for reading this
Helpful Answer (1)
Report

Raid!!! Good one Dunwoody! How about trying to help her brush them off and see if she takes the bait and feels better. Still say check her meds though.
Helpful Answer (1)
Report

spray her with Raid. Sorry, that's probably not healthy. But just put some cream on her and she will believe it is a repellent. Gosh, isn't dementia so much fun. OK, time to put my head in the oven.
Helpful Answer (1)
Report

There is a dermatological condition called "delusions of parasitosis." It is impossible to convince these victims, even after biopsy, that there are no bugs. I like the therapeutic deception of the moisturizer, very creative. Also, people whose kidneys aren't working properly can have rash and itching. Definitely work the doc as meds maybe could be adjusted. Picking skin is also evident among "normal" people - usually because they are idle and need something to do with their hands. So, try to find some things for the "picker" to do with their hands and that may help some.
Helpful Answer (1)
Report

Yogibear, thank you for the link. After reading what was on this site, I can't even begin to imagine why the OT-ist would even HINT at the doctor giving this to my husband. All the side affects associated with this drug are what he already has! why would he be given something that might exacerbate them? WOW! I sure am glad I asked the question and you provided this site link. I will definitely question this if the dr wants to prescribe it. My husband has Parkinson's and that is one of the main concerns this site mentioned. WOW! WOW! WOW! Thank you again!
Helpful Answer (1)
Report

Andretti, Is your mom on ativan? They gave that to my mom in the hospital to calm her down before sending her to rehab. What they didn't do was give her the meds she needed for Parkinsons and she was off the wall without them, so they dosed her with ativan and she spent her first week in rehab seeing bugs everywhere! She refused to eat because they were in her food! The nurse at rehab said it is a very common reaction to that particular drug and they made sure she did not get anymore, but it still took a week for the bugs to go away. Mom is also on Seroquel to help her sleep through the night. She has no problems with that, except she can't tolerate it during the day as it makes her very dopey. Definitely find out if any of her meds can cause this, but it may just be the dementia rearing it's ugly head. Good luck!
Helpful Answer (2)
Report

1 2 3 4
This question has been closed for answers. Ask a New Question.
Related
Questions